Thunderstorm Wind, Floyd
- When
- July 4, 1:15 PM EST
- Where
- Floyd County, 1.29 mi ESE of Myrtle
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.670, -82.860
A large tree was blown.
Numerous strong to severe thunderstorms raked eastern Kentucky during the Fourth of July holiday 2016. Trees and power lines were blown down by thunderstorm wind gusts across multiple counties across eastern Kentucky.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
Numerous strong to severe thunderstorms raked eastern Kentucky during the Fourth of July holiday 2016. Trees and power lines were blown down by thunderstorm wind gusts across multiple counties across eastern Kentucky. One tornado cut a swath of damage across the Brodhead area of Rockcastle county. A number of homes and various other structures suffered damage to thunderstorm wind gusts as well.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 4, 12:53 PM EST, 22 minutes earlier.
Area Forecast Discussion National Weather Service Jackson KY 153 PM EDT MON JUL 4 2016 .UPDATE... Issued at 153 PM EDT MON JUL 4 2016 The clearing has led to a big increase in instability across eastern Kentucky and SPC has gone ahead and issued a severe thunderstorm watch until 9 pm. Line of showers and storms now working across the bluegrass region with more isolated showers/storms popping up across much of eastern Kentucky. While some gusty winds will be possible with the isolated showers/storms, the bigger severe threat will likely come a bit later on as more organized storms move in from the west. In fact, storms out near Bowling green have just had a warning issued on them and that activity will be working with much better instability as it pushes eastward. Updated pops and weather to include a mention of severe storms and timing information for the best rain chances through this evening. UPDATE Issued at 1148 AM EDT MON JUL 4 2016 Only a few light showers or sprinkles along and just north of I-64. Watching a line of showers and storms moving in from the west, about to move across central Kentucky. Looks like this line should be bearing down across across our bluegrass counties between 2 and 3 pm. Morning cloud cover has really held back instability thus far, especially across northern Kentucky. For this reason, storms have really not organized much as of yet. Best instability is building across southern Kentucky where skies cleared off a bit earlier. Thus, it appears any severe risk may be shifting more to the south into the better instability. Still time for temperatures to climb and build a bit more instability, but with only a few hours before the line reaches the area, time is running out. Bulk shear values are also lacking at the moment, so presently, lacking both shear and instability. We are expecting better shear to advect into the region, but again with the line of showers/storms already approaching time is running out. Main threat still appears to be heavy rain, with the best threat still looking to reside across northern Kentucky, mainly along and north of I-64. This is where the best forcing will reside through the afternoon/evening hours. Freshened up the grids to portray better timing of the rain into the area this afternoon. UPDATE Issued at 927 AM EDT MON JUL 4 2016 A distinct dry slot is working northward across eastern Kentucky and will provide a lull in shower/storm activity through the midday hours. Mid level vort max will push northeast across Central/Northern Kentucky after 2 pm and bring showers and storms back into the area. HRRR seems to be handling the current trends well, which matches well with the expected timing of the mid level features. Thus, confidence is high for a rather dry period for most of the area from late morning through early afternoon. Rain chances will quickly ramp back up after 2 pm, but we may see another lull later this evening as the initial shortwave energy exits the area. The severe threat will certainly be there with the activity this afternoon as we should see ample sunshine through the midday hours to destabilize the environment. With good unidirectional shear, some bowing segments with damaging winds remains the main threat. Fortunately, nothing in the next 12 hours looks all that bad for the flash flooding threat. However, with the frontal boundary laying out east to west over the area overnight tonight, potential will increase by late evening into the overnight hours as we start to get new development along the frontal boundary. We may also have boundaries from convection that may aid in training storms. UPDATE Issued at 653 AM EDT MON JUL 4 2016 WSR-88D radar continues to show areas of showers moving across portions of the region this morning. While some of these showers will contain moderate to heavy rain only a slight chance of thunder exists. Did update pops to trend with latest radar and short term blend of models. Also updated temps/dews/winds with latest obs and trends. && .SHORT TERM...(Today through Tuesday) Issued at 316 AM EDT MON JUL 4 2016 WSR-88D radar is showing good portion of the region seeing moderate to at times heavy rain this hour. While there could be a rumble of thunder at times the convection has become more tame in the overnight hours. In terms of convection this morning most of the global models including the 00z NAM wanted to paint the better convection in the northern half of the region and this really is not the case. Would lean more toward some of the CAM data this morning and even the HRRR seems to have a decent handle. The 03Z surface analysis does have the quasi stationary boundary to the south of the region. This is still forecast to progress north through the morning and late morning hours. Does appear there will be a lull in precip early in the day, but did opt to keep some pops as front moves across the area. For the afternoon, CAM data supports additional convection firing through the afternoon hours particularly after 18z time frame. Therefore ramp pops up accordingly, given the low level jet kicks in across the area and more substantial shortwave moves east into the area. Now again given the high freezing levels at around 14 kft, PWAT near or eclipsing the 2 inch range, and repeated rounds of convection seen in the CAM data the flash flooding potential continues to be a concern. Therefore will go ahead with the flash flood watch for the entire CWA through 12Z Tues, with areas most likely to have issues being those that see multiple rounds of convection. There is also the severe threat given substantial shear and certainly the concern of precip loading. Right now would suspect the biggest concern would be for damaging winds given the previously mentioned items. Tonight the wave will move through the region and much of the better convection should wane through the night as we loose heating. While the convection moves from NW to SE. Therefore will continue to trend pops out of the region through the night into Tuesday. .LONG TERM...(Tuesday night through Sunday) Issued at 249 AM EDT MON JUL 4 2016 Our weather will remain active through the long term period with zonal flow aloft and a warm, muggy and unstable airmass in place at the surface. A shortwave passing through in the flow aloft will drive an increase in shower/thunderstorm coverage from late Wednesday through the day on Thursday. A weak front will then drop into the area over the weekend and likely stall out over us, or very close by. This will drive continued shower/thunderstorm chances throughout the weekend. Temperatures will average above normal throughout the period with highs well into the 80s to near 90 and lows around 70. Dewpoints will also stay near 70, if not above at times, making daytime temps feel even warmer. Some lower dewpoint air may sneak in over the weekend, but that will depend on how far south the front settles. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) ISSUED AT 153 PM EDT MON JUL 4 2016 Showers and storms will work east across the area this afternoon and evening with temporary reductions in visibilities and ceilings expected. Storms will also contain strong gusty winds. Outside of the showers/storms, mainly VFR conditions will be seen. A frontal boundary will slip south across the area overnight, with a possible lowering of cigs expected late tonight into early tomorrow morning. Still some uncertainty on timing of the front, so its possible the lower cigs will be delayed and not reach most areas until later if at all. We will continue to monitor this potential. && .JKL Watches/Warnings/Advisories... Flash Flood Watch through Tuesday morning for KYZ044-050>052- 058>060-068-069-079-080-083>088-104-106>120. && UPDATE...KAS SHORT TERM...DJ LONG TERM...ABE AVIATION...KAS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 146 PM EDT MON JUL 4 2016 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-052100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO... JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD... IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD... MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON... MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG... BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN... SANDY HOOK...WEST LIBERTY...PAINSVILLE...CAMPTON...SALYERSVILLE... PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN... PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN... JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY... PIKEVILLE...SOUTH WILLIAMSON 146 PM EDT MON JUL 4 2016 ...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING... ...SEVERE THUNDERSTORM WATCH 321 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. THUNDERSTORMS WILL PRODUCE TORRENTIAL RAINFALL...WHICH MAY LEAD TO INSTANCES OF FLASH FLOODING. ALSO...SEVERE STORMS MAY DEVELOP THROUGH 9 PM THIS EVENING...WITH DAMAGING WINDS BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A SLIGHT CHANCE OF THUNDERSTORMS WILL LINGER ACROSS SOUTHEAST KENTUCKY THROUGH EARLY TUESDAY EVENING. THUNDERSTORMS ARE AGAIN POSSIBLE AT TIMES FROM WEDNESDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT ANY INSTANCES OF DAMAGING WINDS OR FLOODING FROM THIS AFTERNOON THROUGH EARLY TUESDAY. KAS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
121 PM EDT MON JUL 4 2016
KYZ050-051-041800-
MONTGOMERY-BATH-
121 PM EDT MON JUL 4 2016
...A STRONG THUNDERSTORM WILL AFFECT MONTGOMERY...BATH...
AT 121 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES NORTH OF
WINCHESTER...OR 12 MILES EAST OF LEXINGTON...MOVING EAST AT 45 MPH.
WINDS IN EXCESS OF 45 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MOUNT STERLING...OWINGSVILLE...SHARPSBURG...LOWER SPENCER...BETHEL...
FLAT CREEK...BOURBON FURNACE...PRESTON...CROOKS...ODESSA...
EWINGTON...SIDEVIEW...SLATE VALLEY...STOOPS...STEPSTONE...PREWITT...
COONS STATION...GRASSY LICK...JUDY AND UPPER SPENCER.
THIS INCLUDES INTERSTATE 64 IN EASTERN KENTUCKY BETWEEN MILE MARKERS
105 AND 124.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...WHICH WILL
CAUSE PONDING OF WATER ON ROADWAYS. LOCALIZED FLOODING IS ALSO
POSSIBLE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3828 8376 3829 8373 3827 8374 3827 8373
3804 8367 3801 8401 3812 8408 3817 8399
3828 8388 3829 8382 3828 8381 3829 8379
3828 8378 3829 8377
TIME...MOT...LOC 1721Z 258DEG 39KT 3810 8423
GEOGERIANSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 202 PM EDT MON JUL 4 2016 KYZ044-050>052-060-106-041845- ROWAN-MONTGOMERY-BATH-MENIFEE-FLEMING-MORGAN- 202 PM EDT MON JUL 4 2016 ...A STRONG THUNDERSTORM WILL AFFECT ROWAN...MONTGOMERY...BATH... MENIFEE...FLEMING...MORGAN... AT 201 PM EDT...A STRONG THUNDERSTORM WAS OVER CROOKS...OR NEAR OWINGSVILLE...MOVING EAST AT 30 MPH. WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MOREHEAD...OWINGSVILLE...FRENCHBURG...MARSHALL...JEFFERSONVILLE... WELLINGTON...SALT LICK...LOWER SPENCER...HAYS CROSSING... FLAT CREEK...BOURBON FURNACE...PRESTON...ODESSA...RAMEY... WALKERS CROSSING...HOPE...STEPSTONE...CEDAR GROVES... YALE AND CORNWELL. THIS INCLUDES INTERSTATE 64 IN EASTERN KENTUCKY BETWEEN MILE MARKERS 114 AND 144. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...WHICH WILL CAUSE PONDING OF WATER ON ROADWAYS. LOCALIZED FLOODING IS ALSO POSSIBLE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FOR SOUTHEASTERN AND EAST CENTRAL KENTUCKY. && LAT...LON 3827 8341 3790 8336 3795 8385 3820 8389 TIME...MOT...LOC 1801Z 266DEG 26KT 3807 8376 GEOGERIAN
The Jackson,KY radar (KJKL), 41 km away, was scanning. The volume nearest the first event began at 18:14 UTC.
32 thunderstorm wind, 1 tornado. Local standard time, as filed.
A large tree was blown.
A barn was damaged, and a few trees were blown down, in the Wrigley area.
Several trees and power lines were blown down on Smith Vaught Rd and the 9000 block of Highway 1247.
An NWS storm survey found damage consistent with an EF-1 tornado near Brodhead KY, with winds estimated at 90 mph. Multiple hardwood trees were uprooted. One automobile had all its windows broken out by flying debris. A sedan was also flipped over and two pickup trucks were moved a short distance by the tornadic winds.
Numerous trees, and large amounts of tree debris, were blown down and onto Highway 3245 about 2 miles west southwest of Brodhead.
A tree and a power line were blown down on West Main St in Brodhead.
A tree was blown down.
A tree was blown on the third hole of the General Burnside State Park Golf Course.
A tree was blown down.
The roof of a porch of a mobile home was blown off.
A tree was blown down.
A tree was blown down.
A tree was blown down.
A tree was blown down along Gum Branch Road.
A tree was blown down.
A tree was blown down.
A tree was blown down and across a road in the Coalfields Regional Industrial Park. A mobile home nearby was also damaged.
Several trees were blown down.
Large tree limbs were blown down on Antler Drive.
A resident reported a measured wind gust of 62 mph and numerous trees down at his home in Ary, Kentucky.
Large limbs were blown down.
A tree was blown down.
A tree was blown down.
A tree was blown down.
A tree was blown down.
A tree was blown down.
A tree was blown down.
A tree was blown down.
Trees were blown down.
Two trees and large limbs were blown down in the Hurricane Creek community.
A tree was blown down.
Trees were blown down at a golf course.
Power lines were blown down in the Scott subdivision of Pikeville. The downed lines caused both the north and south bound lanes of US23 to be temporarily closed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2016Every state in 2016This day in weather historyThe tornado archive for Kentucky, 2016Warnings in Kentucky, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634139, 634140, 634141, 634138, 634142, 634143, 634144, 634145, 634146, 634147, 634148, 634149, 634154, 634150, 634153, 634152, 634151, 634156, 634157, 634173, 634158, 634160, 634161, 634162, 634164, 634170, 634171, 634172, 634166, 634167, 634168, 634169, 634165.